19 . June , 2018 - Tuesday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Cephadyn

Big Image

Generic Name: acetaminophen and butalbital (oral) (a seet a MIN oh fen and boo TAL bi tall)
Brand Names: Axocet, Bucet, Bupap, Cephadyn, Dolgic, Phrenilin, Phrenilin Forte

What is acetaminophen and butalbital?

Acetaminophen is a pain reliever and a fever reducer.

Butalbital is in a class of drugs called barbiturates that slow down your central nervous system (brain and nerve impulses) causing relaxation.

The combination, acetaminophen and butalbital, is used to treat tension (or muscle contraction) headaches.

Acetaminophen and butalbital may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about acetaminophen and butalbital?

Use caution when driving, operating machinery, or performing other hazardous activities. Butalbital will cause drowsiness or dizziness. If you experience drowsiness or dizziness, avoid these activities.

Avoid sleeping pills, antihistamines, sedatives, and tranquilizers except under the supervision of your doctor. These may also make you drowsy.

Avoid alcohol. Alcohol taken during therapy with acetaminophen and butalbital can be very damaging to your liver and can increase drowsiness and dizziness.

Check the acetaminophen content of other over-the-counter and prescription products while taking this medication. You should not exceed 4 grams (4000 mg) of acetaminophen per day.

Never take more acetaminophen and butalbital than is prescribed for you. If your pain is not being adequately treated, talk to your doctor.

What should I discuss with my healthcare provider before taking acetaminophen and butalbital?

This medication is habit forming and should only be used under close supervision. Take this drug only for as long as it is prescribed , in the amounts it is prescribed, and no more frequently than prescribed.

Do not take acetaminophen and butalbital without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease. You may not be able to take acetaminophen and butalbital, or you may require a lower dose.

Do not take acetaminophen and butalbital if you have porphyria.

Before taking this medication, tell your doctor if you have

  • kidney disease, or

  • liver disease.

You may not be able to take acetaminophen and butalbital, or you may require a lower dose or special monitoring during treatment if you have any of the conditions listed above.

Acetaminophen and butalbital is in the FDA pregnancy category C. This means that it is not known whether this combination will harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. Acetaminophen and butalbital both pass into breast milk and may harm a baby. Do not take this medication without first talking to your doctor if you are breast-feeding a baby.

Acetaminophen and butalbital has not been approved for use in children younger than 12 years of age.

How should I take acetaminophen and butalbital?

Take acetaminophen and butalbital exactly as directed by your doctor. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each dose with a full glass of water. Take acetaminophen and butalbital with food or milk if it upsets your stomach. Never take more acetaminophen and butalbital than is prescribed for you. If your pain is not being adequately treated, talk to your doctor.

Do not share this medication with anyone else.

Store this medication at room temperature away from heat, moisture, and the reach of children.

What happens if I miss a dose?

Take the missed dose as soon as you remember. Do not take a double dose of this medication. Wait the prescribed amount of time before taking your next dose.

If you are taking acetaminophen and butalbital on an as-needed basis, missing a dose is not usually a problem. Take the missed dose as soon as you remember and do not take another dose for the amount of time prescribed.

What happens if I overdose?

Seek emergency medical attention.

Symptoms of an acetaminophen and butalbital overdose include nausea, vomiting, diarrhea, abdominal pain, sweating, seizures, drowsiness, decreased breathing, dizziness or fainting, confusion, an irregular heartbeat, and coma.

What should I avoid while taking acetaminophen and butalbital?

Use caution when driving, operating machinery, or performing other hazardous activities. Butalbital may cause drowsiness or dizziness. If you experience drowsiness or dizziness, avoid these activities.

Avoid sleeping pills, antihistamines, sedatives, and tranquilizers except under the supervision of your doctor. These may also make you drowsy.

Avoid alcohol. Alcohol taken during therapy with acetaminophen and butalbital can be very damaging to your liver and can increase drowsiness and dizziness.

Check the acetaminophen content of other over-the-counter and prescription products while taking this medication. You should not exceed 4 grams (4000 mg) of acetaminophen per day.

Acetaminophen and butalbital side effects

If you experience any of the following serious side effects, stop taking acetaminophen and butalbital and seek emergency medical attention:
  • an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives);

  • liver damage (yellowing of the skin or eyes, nausea, abdominal pain or discomfort, unusual bleeding or bruising, severe fatigue); or

  • blood problems (easy or unusual bleeding or bruising).

These side effects are very rare and are not likely to occur during proper treatment with acetaminophen and butalbital.

Other, less serious side effects may be more likely to occur. Continue to take acetaminophen and butalbital and talk to your doctor if you experience

  • dry mouth;

  • nausea, vomiting, abdominal pain, or decreased appetite;

  • dizziness, tiredness, or lightheadedness;

  • drowsiness;

  • confusion;

  • agitation, irritability, or excitability;

  • rash or itching;

  • feeling of intoxication;

  • shortness of breath;

  • nervousness or anxiety; or

  • headache.

Butalbital may be habit forming.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect acetaminophen and butalbital?

Do not take acetaminophen and butalbital if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. Dangerous side effects could result.

Acetaminophen and butalbital may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, antihistamines, sedatives (used to treat insomnia), other pain relievers, anxiety medicines, and muscle relaxants. Tell your doctor about all medicines that you are taking, and do not take any medicine unless your doctor approves.

Many other medicines contain acetaminophen, especially over-the-counter pain, fever, cold, and allergy medications. Too much acetaminophen can be very dangerous.

Drugs other than those listed here may also interact with acetaminophen and butalbital. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.

Where can I get more information?

  • Your pharmacist has additional information about acetaminophen and butalbital written for health professionals that you may read.

What does my medication look like?

Acetaminophen and butalbital is available with a prescription under several brand and generic names. Ask your pharmacist any questions you have about this medication especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 4.06. Revision Date: 7/8/04 3:13:23 PM.

Recent Drug Updates at DrugIndexOnline:





Diphenhydramine Injection, USP Diphenhydramine Injection, USP
Generic Name: Diphenhydramine hydrochloride Dosage Form: Injection usp Diphenhydramine Description Diphenhydramine hydrochloride is an antihistamine drug having the chemical name 2-(Diphenylmethoxy)-N,N-dimethylethylamine hydrochloride. It occurs as a white, crystalline powder, is freely soluble more...

Emsam Emsam
Generic Name: selegiline Dosage Form: Transdermal system CONTINUOUS DELIVERY FOR ONCE-DAILY APPLICATION Rx only Suicidality in Children and Adolescents Antidepressants increased the risk of suicidal thinking and behavior (suicidality) in short-term studies in children and adolescents with ma more...

Entocort Rectal Entocort Rectal
Some commonly used brand names are: In the U.S.— Anucort-HC 4 Anu-Med HC 4 Anuprep HC 4 Anusol-HC 4 Anutone-HC 4 Anuzone-HC 4 Cort-Dome 4 Cortenema 3 Cortifoam 4 Hemril-HC Uniserts 4 Hemorrhoidal HC 4 Proctocort 4 Proctosol-HC 4 Rectasol-HC 4 In Canada— Betnesol 1 Cortenema 3 Cort more...

Estradiol/Drospirenone Estradiol/Drospirenone
Pronouncation: (ES-tra-dye-ole/droh-SYPE-re-none) Class: Estrogen and progestin combined Trade Names: Angeliq - Tablets estradiol 1 mg/drospirenone 0.5 mg Indications and Usage Treatment of moderate to severe vasomotor symptoms associated with menopause; treatment of moderate to severe symptoms of more...

Gris-PEG Gris-PEG
Generic Name: griseofulvin (gris e o FULL vin) Brand Names: Fulvicin P/G, Fulvicin U/F, Grifulvin V, Gris-PEG, Grisactin 250, Grisactin 500, Grisactin Ultra What is Gris-PEG (griseofulvin)? Griseofulvin is an antifungal medication. It is like an antibiotic but is used to treat fungal in more...

Nyquil Cold Medicine Nyquil Cold Medicine
Generic Name: acetaminophen, dextromethorphan, doxylamine, and pseudoephedrine (a seet a MIN o fen, dex troe meth OR fan, dox IL a meen, soo doe e FED rin) Brand Names: Alka-Seltzer Plus Night Time Cold Liquigel, All-Nite Cold, Nyquil Cold Medicine, Nyquil Hot Therapy, Nyquil Liquicap, Ro more...

Off-Ezy Topical Solution Corn & Callus Remover Kit Topical Off-Ezy Topical Solution Corn & Callus Remover Kit Topical
Some commonly used brand names are: In the U.S.— Antinea Buf-Puf Acne Cleansing Bar with Vitamin E Calicylic Creme Clearasil Clearstick Maximum Strength Topical Solution Clearasil Clearstick Regular Strength Topical Solution Clearasil Double Textured Pads Maximum Strength Clearasil Double more...

Polycarbophil Polycarbophil
Some commonly used brand names are: In the U.S.— Agoral 35 Alophen 25 Alphamul 30 Alramucil Orange 7 Alramucil Regular 7 Bisac-Evac 25 Black-Draught 26 Black-Draught Lax-Senna 32 Carter's Little Pills 25 Cholac 14 Citroma 16 Citrucel Orange Flavor 3 Citrucel Sugar-Free Orange Flavor 3 Col more...